Arizona, 2012

Dust Storm in Arizona, September 2, 2012

September 2, 2012 · NWS PSR · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed across portions of south central Arizona during the evening hours on September 2nd, and they generated strong and gusty outflow winds. The winds stirred up significant amounts of dust and dirt over northwest Pinal county; this led to dense blowing dust and dust storm conditions.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered thunderstorms developed across portions of south central Arizona during the evening hours on September 2nd, and they generated strong and gusty outflow winds. The winds stirred up significant amounts of dust and dirt over northwest Pinal county; this led to dense blowing dust and dust storm conditions. Visibility lowered to below one quarter mile at times in locations such as Arizona City, and led to the issuance of a Dust Storm Warning for the central deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 4:50 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 2, 4:50 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
450 PM MST SUN SEP 2 2012

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
DRY SOUTHWESTERLY FLOW WILL LEAD TO A TEMPORARY DECREASE IN MOISTURE
OVER THE LOWER DESERTS...BUT THERE WILL BE ISOLATED STORMS THIS
EVENING OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA AND A
LINGERING SLIGHT CHANCE FOR STORMS OVER THE LOWER DESERTS OF
SOUTH-CENTRAL ARIZONA. MOISTURE IS ANTICIPATED TO IMPROVE
MONDAY AND TUESDAY FOR A RETURN OF STORM CHANCES TO THE LOWER
DESERTS ACROSS ARIZONA THROUGH THURSDAY.  DAYTIME TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL TO START THE WEEK...THEN DIP BACK TO
SLIGHTLY BELOW NORMAL AS MOISTURE RETURNS.

&&
.DISCUSSION...
REGIONAL WATER VAPOR IMAGERY SHOWS THE WELL DEFINED MONSOON MOISTURE
BOUNDARY STRETCHING FROM SOUTHWEST TO NORTHEAST ACROSS ARIZONA
THROUGH THE FOUR CORNERS. OVERALL THROUGH THE PROFILE...WINDS ARE
GENERALLY FROM THE SOUTHWEST WITH EVEN MORE DEFINED WESTERLY WINDS
AT THE SURFACE ACROSS SE CA AND INTO CENTRAL ARIZONA. SUBTROPIC VORT
MAX JUST SOUTHWEST OF EL PASO CONTINUES TO TRACK TOWARDS
SOUTHEASTERN ARIZONA...WHICH SHOULD PROVIDE SOME UPPER LEVEL
DIFLUENT SUPPORT FOR ALREADY DEVELOPING MOUNTAIN STORMS IN THAT
AREA. HOWEVER...GIVEN THE SOUTHWEST BROAD ANTICYCLONIC FLOW ALOFT
AND SLIGHT LOWER LEVEL DRYING FROM THE WEST...FEEL TONIGHT SHOULD
WORK OUT TO BE ANOTHER DOWN NIGHT ACROSS OUR LOWER DESERTS. SOME OF
THE HI-RES MODELS INDICATING THE POTENTIAL FOR LARGE OUTFLOW TO MOVE
INTO NW PINAL AND MARICOPA COUNTIES THIS EARLY EVENING FROM THE
SOUTHEAST...HOWEVER NO ADDITIONAL CONVECTION WAS ANTICIPATED TO
DEVELOP ALONG IT OR IN IT/S WAKE. AT THIS TIME...DID NOT INCLUDE ANY
BLOWING DUST IN TONIGHT/S CENTRAL AZ WEATHER GRIDS...HELD OFF UNTIL
CONVECTION COULD FILL IN MORE AROUND THE TUCSON AREA. ISOLATED
STORMS THAT HAVE ALREADY DEVELOPED ACROSS SOUTHERN GILA COUNTY THIS
AFTERNOON HAVE BEEN GENERALLY LOW TOPPED /AROUND 30KFT/ WITH VERY
LITTLE MOVEMENT FROM THEIR GENESIS. EXPECT THESE PULSE STORMS TO
CONTINUE ACROSS THE HIGHER TERRAIN...WHICH COULD SEND ADDITIONAL
WEAK OUTFLOWS /AND ACCOMPANYING BLOWING DUST/ BACK INTO THE LOWER
DESERTS LATER THIS AFTERNOON AND EVENING.

ANTICYCLONIC 500MB FLOW BECOMES CONTINUES AS LOW TO MID 590DM RIDGE
HEIGHTS LOCATE TO OUR SOUTH AND SOUTHEAST MONDAY INTO TUESDAY.
FORECAST FOR MONDAY SIMILAR TO THE THINKING FOR TODAY...WITH A
LITTLE BIT MORE LOW LEVEL MOISTURE IN PLAY AS SEVERAL MODELS
INDICATE SOME ENHANCED GULF MOISTURE WORKING INTO WESTERN ARIZONA
DURING THE DAY MONDAY. ALSO...AS HEIGHTS/THICKNESS INCREASE
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE EARLY SEPTEMBER NORMALS FOR
MONDAY.

FAVORABLE SOUTHERLY RETURNS ACROSS THE AREA BRINGING ELEVATED
MOISTURE CURRENTLY SITUATED ALONG THE WEST COAST OF MEXICO AND
THROUGH THE SOUTHERN GULF OF CALIFORNIA NORTH INTO SONORA AND
ARIZONA. A FEW DISTURBANCES MAY MOVE NORTH THROUGH THE AREA AS
WELL...INCREASING OUR PRECIPITATION CHANCES TUESDAY THROUGH
THURSDAY. THE INCREASED MOISTURE WILL ALSO TREND AFTERNOON
TEMPERATURES DOWN SEVERAL DEGREES AND CLOSER TO NORMAL BY THE END OF
THE WORK WEEK. LONG RANGE MODELS HINT THAT THE UPPER LEVEL
ANTICYCLONE COULD POSITION OVER SOUTHERN ARIZONA/NORTHERN MEXICO BY
THE WEEKEND...THUS KEEPING A WESTERLY FLOW OVER THE REGION AND
LIMITING OUR MONSOON STORM ACTIVITY. NOT GOOD OF AGREEMENT/PLENTY OF
UNCERTAINTY THAT FAR OUT...SO STICKING WITH LOW GRADE MONSOON
FORECAST...PRECIPITATION CHANCES NEAR CLIMO FOR NEXT WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
ISOLATED THUNDERSTORMS WILL FLIRT WITH THE NORTHERN...EASTERN...AND
SOUTHERN PERIPHERY OF THE PHOENIX METRO AREA THROUGH 03Z BEFORE
DISSIPATING. THERE IS A POSSIBILITY OF OUTFLOW FROM DISTANT STORMS
REACHING THE TAF SITES. BEST CHANCE OF THIS AT KIWA. CONFIDENCE IN
THIS SCENARIO TOO LOW TO SHOW A DISTINCT WIND SHIFT WITH STRONG
GUSTS IN THE TAFS. OTHERWISE...ANTICIPATE WEST WINDS THOUGH
THE EVENING AND SOME HIGH LEVEL DEBRIS CLOUDS BRUSHING THE PHOENIX
AREA.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
EXCEPT FOR A FEW HIGH BASED CUMULUS ON THE HORIZON...SKIES WILL BE
CLEAR. THERE IS A LOW PROBABILITY OF OUTFLOW FROM FAR DISTANT STORMS
REACHING THE IMPERIAL VALLEY LATE THIS EVENING. TOO LOW TO REFLECT
IN THE TAF. EXPECT WINDS TO FOLLOW FAMILIAR DIURNAL WIND PATTERNS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
SIGNIFICANT MONSOON MOISTURE WILL SPREAD BACK OVER THE REGION. A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
MAINLY OVER SOUTH CENTRAL ARIZONA...PARTICULARLY MOUNTAINS. MINIMUM
RELATIVE HUMIDITIES WILL RANGE FROM 20 TO 25 PERCENT...EXCEPT 15 TO
20 PERCENT IN IN SOUTHEAST CALIFORNIA. RELATIVELY LIGHT WINDS ARE
EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MEYERS
AVIATION...AJ
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 2, 5:06 AM MST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
506 AM MST SUN SEP 2 2012

AZZ021>024-026>028-031215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
506 AM MST SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING...MAINLY OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX. PRIMARY THREATS ARE BRIEF HEAVY RAIN...OCCASIONAL
LIGHTNING...STRONG GUSTY WINDS...AND LOCALIZED BLOWING DUST IN THE
LOWER DESERT ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CHANCES ARE BETTER FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY. THE MAIN THREATS FROM THE STRONGEST STORMS WILL BE BRIEF HEAVY
RAINFALL...STRONG GUSTY WINDS AND OCCASIONAL LIGHTNING. THE MOIST
NATURE OF THE AIRMASS WILL HEIGHTEN THE FLASH FLOOD POTENTIAL WITH
ANY SLOW MOVING STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-025-CAZ030>033-031215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
506 AM MST SUN SEP 2 2012 /506 AM PDT SUN SEP 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
A POSSIBILITY TUESDAY THROUGH THURSDAY...MAINLY ACROSS THE LOWER
COLORADO RIVER VALLEY. PRIMARY THREATS ARE BRIEF HEAVY RAIN...OCCASIONAL
LIGHTNING...STRONG GUSTY WINDS AND LOCALIZED BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
September 2, 6:30 PM MST to 8:00 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Isolated to scattered thunderstorms developed during the early evening hours across south central Arizona, and they generated gusty outflow winds in excess of 35 mph which spread westward across northwest Pinal county. The gusty winds stirred up significant amounts of dust and dirt and generated dust storm conditions. A dust storm warning was issued for the central deserts from 653 pm and continued until nearly 9 pm. At 638 pm, a trained weather spotter located in Arizona City reported visibility down to one eighth of a mile in dense blowing dust. The sharply reduced visibility created very hazardous driving conditions; fortunately, no accidents or injuries were reported due to the dense blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405827.